Study suggests ibuprofen combinations are riskier than those with paracetamol

Researchers report gastrointestinal and renal complications among misusers

Patients who misuse analgesics have a higher risk of gastrointestinal and renal complications with ibuprofen-codeine combinations than with pills that contain paracetamol and codeine, say researchers from Drug and Alcohol Services SA. 

Study suggests ibuprofen combinations are riskier than those with paracetamol

The researchers compared the risk of complications between the two analgesics in a study of 100 patients with codeine dependence presenting at an Adelaide drug-treatment centre.

Complications occurred in 87% of patients taking ibuprofen compounds, compared with 65% taking paracetamol products. This was likely because the codeine-ibuprofen combination tablets contained less codeine, they said.

In those misusing codeine-paracetamol, 39% had anaemia, 26% had hypoalbuminaemia and 13% had upper gastrointestinal (GI) bleeding.

But the rate of these complications was about twice as high in those misusing codeine-ibuprofen, and two patients experienced GI perforation.

Supratherapeutic use of codeine-ibuprofen was also linked to a rate of renal tubular acidosis that was more than four times higher than the rate linked to codeine-paracetamol.

“Due to the decreased codeine content in the ibuprofen-­codeine-containing compound analgesics, the patients in this group ingested a greater number of tablets per day to satisfy their opioid dependence,” they wrote.

A total of two deaths occurred during the study.

Chronic consumption of codeine-ibuprofen was linked to complications such as GI bleeding and renal failure in both patients, the researchers said.

“[This] adds support to the [TGA] ruling for the rescheduling of codeine,” they concluded.


SourceDrug and Alcohol Review 2018; online .